Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Had Paragard copper IUD placed. Had horrible cramping and very light period with brown blood. Is it a miscarriage?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
Hi! I just had my Paragard copper IUD placed 2 weeks ago. I had some horrible cramping the first week that have subsided. I have still been having a very light period with brown blood. Which I expected since I was on depo for an entire year before getting the Paragard, so I knew there would be a lot of old blood coming out. However today when I wiped there was a long slimy, jelly-like almost steel gray discharge on the toilet paper, along with some blood. I have scoured the internet and all I could find was that it could either be a miscarriage or BV. I don't believe it is a miscarriage and I don't have any of the other symptoms of BV. No smell, pain, or itching. I have noticed that after having an orgasm, about 2 hours later I do bleed a bit more of the brown colored blood. I have just contributed that to my uterus still trying to get used to the IUD. But it has really concerned me now, seeing this gray discharge. I know for sure it is not a dicidual casting, I looked at many picture and that is nothing like what it looked like. It had the consistency of the clear discharge I get before ovulation, but just a dark almost metallic gray color, that stood out from the rest of the period blood. Could it still be BV even though I don't have any of the other symptoms? Or possibly a miscarriage that didn't pass until 5 days after the extreme cramping subsided? Or is it just some strange colored old blood since I haven't had my period in a long time? Just trying to get this figured out since the doctor who I got my IUD from is only open on Tuesday, Thursday, and Saturday.
Thank you!
Posted Tue, 5 Nov 2013 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer:

Detailed Answer:
Thanks for writing to us with your health concern.
You have not mentioned the date of your last menstrual period, assuming you had regular cycles with the Depo.
Please let me know the dates of your cycles if possible.
Also the spotting is to be expected , instead of a proper menstrual flow, due to the withdrawal of the depo.
The cramping is also normal after insertion of the IUD.
BV can be ruled out if you do not have itching, pain or the typical fishy odour.
A miscarriage CAN be likely, and can be easily ruled out by an ultrasound scan.
I think that it is more likely that it is jelly like cervical mucus.
The mucus CAN take on a grayish hue, and if congealed and thick, it does appear jelly like in consistency.
The only confirmation would be to send the substance to a lab, but as we cant do that, we can only think of the most likely possibilities.
So to me , in order of probability, the possibilities are -
1. Normal thick cervical mucus, mixed with the blood.
2. A miscarriage.
3. Collection of old blood and tissue inside the uterus due to the long period of amenorrhoea, this is called as hematometra ( collection of old blood in the uterine cavity ).
I can think of one investigation which will clarify what it EXACTLY was.
This is a pelvic utrasound done transvaginally.
Please have that done at the earliest, and do not worry about it now, as you are not having any intense pain / fever / discomfort at present.
All the best.
Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Had Paragard copper IUD placed. Had horrible cramping and very light period with brown blood. Is it a miscarriage? 33 minutes later
My last regular menstrual cycle was in February. And then this one that I got after the IUD inserstion. My next depo shot was scheduled for today. But I did not get it because I got the Paragard. I took multiple pregnancy tests before getting the Paragard due to the fact that I had to start taking Nuvigil which affects all hormonal birth control. All tests were negative. So I really don't think it is a miscarriage. BV wouldn't present as only the discharge without all of the other symptoms right?
Answered by Dr. Aarti Abraham 16 minutes later
Brief Answer:

Detailed Answer:
With multiple negative pregnancy tests, I agree, the possibility of a miscarriage is least likely.
Frankly, more than half of the women with BV are asymptomatic, that is NO SYMPTOM at all , not even a discharge.
Amongst the other half that DO have symptoms, the commonest is a vaginal discharge, that is greyish, and has the typical fishy , unpleasant smell.
Itching and pain are not at all prerequisites for BV.
Since you do not have the characteristic odour, I did not strongly opine that BV was the cause for the typical discharge observed.
However, when you do have an appointment next time around, it would be good to get screened for it all the same.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor